Steroids, or more specifically corticosteroids such as Prednisone, are a commonly used medication. While they have many benefits, there are many side effects or problems with them. I would recommend that you discuss this with your doctor
. Obviously there was a reason he or she prescribed the medicine, so weighing the benefits of it with the side effects is an important discussion that you have with the prescribing doctor.
To answer your question -- YES -- a very common side effect of prednisone is anxiety. Prednisone is a corticosteroid, a substance which is normally made by the body's adrenal gland. It is commonly prescribed for many medical illness because it is the most efficacious way to reduce inflammation. For example, if you have inflammation in your lungs (from COPD
), your doctor may be using the prednisone to help reduce it and therefore reduce the symptoms. However, the corticosteroids are also the "energy" hormone -- so they "rev" the body up. This has many side effects on the body, but one of them is anxiety as the brain gets "revved up". Some people even experience hallucinations or mania (fast thoughts, inability to sit still) with the steroids. Some people can't sleep on prednisone.
Talk to your doctor. The problems should reverse when you stop the medicine, but stopping early may be a problem for your congestion. Good luck!